Highlights from

WCD 2019

World Congress of Dermatology

Milan 10-15 June 2019

Cutaneous adverse events due to EGFR inhibitors

Due to the key role the epidermal growth factor receptor (EGFR) receptor plays in skin physiology, cutaneous toxicities are extremely frequent during therapy with these agents. In his presentation, Dr Pietro Sollena (University of the Sacred Heart in Rome, Italy) pointed out that prophylactic strategies are most successful in lowering these side effects [1].

Single and multiple kinase inhibitors are now targeted therapeutic strategies for the treatment of human malignancies, producing variable outcomes compared with conventional cytotoxic therapy. However, 45-100% of patients treated with an EFGR inhibitor present with cutaneous toxicities [2]. This is due to the key role of EGFR signalling in skin [2]. As Dr Salena described, EGFR is centrally involved in the maintenance of normal skin architecture, in growth and repair processes, and in the regulation of the inflammatory response of the epithelia. EGFR is most prominently expressed in proliferating basal keratinocytes.

EGFR inhibition results in numerous adverse effects on the skin, such as apoptosis, atrophy, telangiectasia, and a reduced photoprotection. Skin toxicities are due to damage of the epithelial barrier, loss of antimicrobial mechanisms (especially protective mechanisms against Staphylococcus aureus), and the extensive release of inflammatory chemokines and cytokines [2]. Adverse events after therapy with an EGFR inhibitor follow a typical time course: acneiform rash is common in the first 4 weeks of therapy, followed by post-inflammatory effects. Xerosis starts after more than 5 weeks, and fissures typically emerge after 7 weeks. The last manifestation is paronychia. Cutaneous rash caused by EGFR inhibitors is characterised by follicular and perifollicular papules and pustules, pruritus and/or burning sensations. It typically occurs in a seborrhoeic distribution, primarily on the face, scalp, neck, and upper torso.

In a trial, a pre-emptive skin treatment regimen to avoid skin toxicities that included the use of skin moisturisers, sunscreen, topical steroid, and doxycycline was able to reduce the incidence of grade 2 skin toxicities by more than 50% [3]. This skin reaction had an early onset, but the severity of EGFR inhibitor-induced papulopustular eruptions often decreases with continued use of the drug. “Usually, the eruptions are sterile. Therefore, perform systematic bacterial swabs only in case of persistent, atypical, or late form of acneiform eruptions,” recommended Dr Sollena. Late papulopustular rash is a distinct clinical entity [4]. It occurs after several months, usually on the limbs, sparing the face, and with pruritus and S. aureus superinfection. Xerosis and pruritus usually start more than 5 weeks after treatment and have a major negative impact on quality of life. Fissures are also complications appearing in later treatment phases [6]. Nail changes such as paronychia are less common and generally seen after a longer period of treatment [6]. This disorder is characterised by an inflammatory process involving the soft tissues around the nail. It can lead to infection and the consequent swelling and tenderness often affect daily activities. According to a meta-analysis, the overall incidence of all-grade nail toxicity was 17.2% in patients [7].

When undergoing treatment with EFGR inhibitors it is further important “to avoid skin irritants and soaking of hands and feet for a prolonged time period in soapy water,” stated Dr Sollena. Patients are advised to make sure that their feet are dry before putting on shoes. The EGFR is also expressed on eye surfaces as well as in the tear and sebaceous glands. Up to 15% of patients receiving anti-EGFR therapy can experience ocular toxicity [8]. “Treating a skin reaction only once it occurs may not be the most effective management approach. Prophylactic strategies for cleansing, skin care, and sun protection are more successful in reducing the incidence of skin adverse events”, concluded Dr Sollena.

The content and interpretation of these conference highlights are the views and comments of the speakers/authors.